Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 78, NWS Wichita, KS

May 18, 2017Barton County, Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2017, 4:38 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 4:38 PM CDT (21:38 UTC)
Expired
May 18, 2017, 5:45 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:43 PM CDTHAIL 15 Sw Bushton, KSTIME IS BASED OFF OF RADAR.
May 18, 5:18 PM CDTHAIL 1Holyrood, KS
May 18, 5:43 PM CDTHAIL 1.55 Se Ellsworth, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:21 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS53 KICT 182138
SVRICT
KSC009-053-159-182245-
/O.NEW.KICT.SV.W.0078.170518T2138Z-170518T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
438 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northern Rice County in central Kansas...
  Southwestern Ellsworth County in central Kansas...
  East central Barton County in central Kansas...

* Until 545 PM CDT

* At 438 PM CDT, a severe thunderstorm was located near Chase, or 9
  miles east of Ellinwood, moving north at 30 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Lyons, Chase, Holyrood, Bushton, Geneseo, Lorraine, Frederick and
  Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Kansas.

LAT...LON 3838 9804 3830 9851 3867 9849 3870 9809
TIME...MOT...LOC 2138Z 176DEG 27KT 3839 9841 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

CARUSO
1 follow-up statement
655 
WWUS53 KICT 182145
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
445 PM CDT THU MAY 18 2017

KSC009-053-159-182245-
/O.CON.KICT.SV.W.0078.000000T0000Z-170518T2245Z/
Rice KS-Ellsworth KS-Barton KS-
445 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN RICE...SOUTHWESTERN ELLSWORTH AND EAST CENTRAL BARTON
COUNTIES...

At 445 PM CDT, a severe thunderstorm was located near Bushton, or 6
miles southeast of Claflin, moving north at 35 mph.

HAZARD...Two inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Lyons, Chase, Holyrood, Bushton, Geneseo, Lorraine, Frederick and
Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for central
Kansas.

LAT...LON 3838 9804 3830 9851 3867 9849 3870 9809
TIME...MOT...LOC 2145Z 176DEG 29KT 3847 9843 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:15 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 18, 1:15 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017

Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59.  Areas north of the front, have
MVFR cigs and easterly flow.  In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.

Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z.  Will see storms
further to the north-northeast after 00z.  Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.

After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  62  76  52 /  50  70  80  70
Hutchinson      75  59  72  49 /  60  80  70  70
Newton          77  60  73  50 /  40  80  80  70
ElDorado        80  62  75  53 /  20  80  80  80
Winfield-KWLD   82  63  77  54 /  30  80  80  80
Russell         66  56  64  44 /  70  80  60  60
Great Bend      71  56  66  45 /  70  80  60  60
Salina          73  59  69  49 /  50  80  70  80
McPherson       75  59  70  49 /  60  80  70  70
Coffeyville     84  65  79  61 /  10  70  60  80
Chanute         84  64  78  60 /  10  80  60  80
Iola            84  63  77  59 /  10  80  60  80
Parsons-KPPF    84  65  79  60 /  10  80  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 2:01 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
201 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
201 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging
wind threat over eastern Kansas. Heavy rain and localized flash
flooding is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, and possibly into next week, especially over
the eastern half of Kansas. Moderate to major river flooding is
possible. Stay tuned for any river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 3:38 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
338 PM CDT THU MAY 18 2017

KSZ052-053-182130-
Marion KS-Chase KS-
338 PM CDT THU MAY 18 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Marion County in central Kansas...
  Western Chase County in east central Kansas...

* Until 430 PM CDT

* At 336 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving north at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Florence, Elmdale, Cedar Point and Hymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A tornado watch remains in effect until 1100 PM CDT for central and
east central Kansas.

LAT...LON 3816 9673 3818 9701 3852 9692 3852 9659
TIME...MOT...LOC 2037Z 190DEG 25KT 3825 9689

CARUSO
Local storm report, May 18, 4:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          1 SW GREAT BEND         38.35N 98.82W
05/18/2017                   BARTON             KS   STORM CHASER

            TORNADO BRIEFLY TOUCHED DOWN.

&&

VJP
Local storm report, May 18, 4:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FUNNEL CLOUD     8 S GREAT BEND          38.24N 98.81W
05/18/2017                   STAFFORD           KS   STORM CHASER

            TORNADO LIFTING UP AND DOWN

&&

JAS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:44 AM CDTRiver Flood WarningICTLincoln55 hr
May 18, 9:58 AM CDTRiver Flood WarningICTLincoln6 days
May 18, 1:45 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more38 hr
May 18, 1:51 PM CDTRiver Flood WarningICTCowley4 days
May 18, 3:38 PM CDTSpecial Weather StatementICTChase52 min
May 18, 4:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 18, 4:53 PM CDTTornado Warning Tornado observedICTBarton52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno45 min
May 18, 5:01 PM CDTTornado WarningICTBarton59 min
May 18, 5:02 PM CDTAreal Flood WarningICTBarton6 hr
May 18, 5:07 PM CDTTornado WarningICTBarton, Ellsworth, Rice53 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningICTChase, Marion29 min
May 18, 5:38 PM CDTTornado WarningICTEllsworth44 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 5:45 PM CDTTornado WarningICTBarton35 min
May 18, 5:59 PM CDTTornado WarningICTSaline61 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice23 min
May 18, 6:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner33 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 6:55 PM CDTSpecial Weather StatementICTButler35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.